Format

Send to

Choose Destination
J Manipulative Physiol Ther. 1999 Jul-Aug;22(6):417-20.

Extraspinal enthesopathy caused by isotretinoin therapy.

Author information

1
Department of Radiology, Northwestern College of Chiropractic, Bloomington, MN 55431-1599, USA.

Abstract

OBJECTIVE:

To discuss a case of diffuse peripheral enthesopathy in a patient previously treated with long-term isotretinoin (Accutane) for severe acne.

CLINICAL FEATURES:

A 47-year old man with 1 month history of moderate neck and right upper extremity pain, with hypoesthesia of the right second and third fingers. Palpable bony prominences around multiple superficial joints were noted on physical examination, raising the initial question of osteochondromatosis. Multiple active acne pustules were noted. A limited skeletal survey demonstrated diffuse peripheral enthesophyte formation and hyperostoses, resembling those of diffuse idiopathic skeletal hyperostosis, but without accompanying spinal changes. A history of long-term Accutane therapy was then elicited.

INTERVENTION AND OUTCOME:

The enthesopathy was believed to represent an asymptomatic, longstanding, iatrogenically induced abnormality. No specific therapy or follow-up was indicated. The patient had discontinued use of Accutane years ago. Cervical symptoms improved with four sessions of cervical traction and nonsteroidal anti-inflammatory medications, but upper extremity symptoms were refractory.

CONCLUSION:

Accutane-induced enthesopathy should be considered in individuals with correlating radiologic and clinical features and history of retinoic acid therapy for acne. This should be a diagnosis by exclusion, after eliminating other potential causes of peripheral enthesopathy, particularly diffuse idiopathic skeletal hyperostosis, seronegative spondylarthropathy, and fluorosis.

PMID:
10478775
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center